Minnesota, 2009Lightning Strike in Minnesota, May 6, 2009
May 6, 2009 · NWS MPX · 1 event in 1 county or zone
Several thunderstorms developed across the St. Cloud area the afternoon of May 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms developed across the St. Cloud area the afternoon of May 6th. An individual was working in his backyard at the time one of the thunderstorms moved through and was struck by lightning. The injuries related to the lightning strike caused his unfortunate death six days later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 1:08 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, May 6, 1:08 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT WED MAY 6 2009
.DISCUSSION...
SURFACE TROUGH ALONG WITH A SHORTWAVE TROUGH WILL CONTINUE TO MOVE
EAST THROUGH THE UPPER MIDWEST THIS EVENING. DEWPOINT HAVE POOLED
WELL INTO THE 50S OVER SOTHEAST MN INTO WESTERN WISCONSIN. MLCAPES
WILL VARY FROM 500-1000 J/KG OVR THIS AREA...WET BULB ZERO HEIGHTS
ARE UNDER 10K AGL FEET. THUS THE MAIN THREAT FROM ANY STRONG OR
WELL ORGANIZED STORMS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL.
ISOLD TO SCATTERED CONVECTION IS POSSIBLE NORTH OF THIS AREA...AHEAD
OF SFC TROUGH. THE LATEST SURFACE ANALYSIS SHOWED SFC WINDS HAVE
SHIFTED MORE WESTERNLY...SO AIRMASS SHOULD BECOME MORE STABLE BACK
OVER WESTERN AND CENTRAL MN.
THE WEATHER PATTERN WILL REMAIN UNSETTLED INTO THE WEEKEND. ANOTHER
SHORWAVE TROUGH IS INDICATED TO CLIP THE NORTHEAST SECTION OF OUR
FORECAST AREA THURSDAY AFTERNOON. COULD TRIGGER AN ISOLATED
SHRA/TSRA. BEST CHANCE OF RAIN WILL STAY WELL NORTH OF OUR FORECAST
AREA. TEMPS SHOULD WARM INTO THE 70S MOST LOCATIONS WITH WARM
WEST-SOUTHWEST SURFACE WINDS AHEAD OF THE TROUGH.
A SERIES OF SHORTWAVES/IMPLUSES WILL TRACK SOUTHEAST ACROSS THE
UPPER MIDWEST OVER THE NEXT SEVERAL DAYS AS AN UPPER LOW OVER
SOUTHERN CANADA LONGWAVE TROUGH LIFT EAST AND WEAKEN OVER THE NEW
ENGLAND STATES. AIRMASS DOES BECOME DRIER AND MORE STABLE BY SUNDAY
AS AN UPPER RIDGE AND SFC HIGH PRESSURE AREA BUILDS OVER THE AREA.
NEXT SHORTWAVE OFF THE ALUETIAN ISLANDS WILL DIVE SOUTHEAST OVER THE
PACIFIC NORTHWEST EARLY NEXT WEEK. THIS SYSTEM WILL BRING AN
INCREASE CHANCE OF SHRA/TSRA BY MID WEEK.
&&
.AVIATION.../18Z TAF ISSUANCE/
COMPLICATED FORECAST THIS AFTERNOON WITH MAIN CONCERNS CENTERING
AROUND THUNDERSTORM DEVELOPMENT LATE TODAY. SATELLITE SHOWS AN UPPER
LEVEL TROUGH AXIS WORKING EASTWARD TOWARDS THE WESTERN MN BORDER AT
18Z WITH A SURFACE TROUGH JUST AHEAD OF IT ACROSS FAR WESTERN
MINNESOTA. BAND OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS FAR
SOUTHERN MINNESOTA WITH EXPANSIVE CLOUD SHIELD EXTENDING NORTHWARD
INTO THE TWIN CITIES...COMPLICATING THE AFTERNOON THUNDERSTORM
FORECAST. ATMOSPHERE HAS BECOME UNSTABLE TO THE NORTH AND EAST OF
THE CLOUD SHIELD WITH LESS INSTABILITY UNDERNEATH. EXISTING ACTIVITY
HAVING A TOUGH TIME EXPANDING NORTHEASTWARD. STARTING TO SEE SOME
NEW DEVELOPMENT ACROSS SOUTHWEST MINNESOTA WHERE INSTABILITY EXISTS
FOR THE APPROACHING TROUGH TO ACT ON. EXPECT THAT THIS ACTIVITY WILL
CONTINUE AND WILL AFFECT KRWF OVER THE NEXT HOUR OR TWO WITH LIMITED
ACTIVITY TOWARDS KAXN AND KSTC. KMSP/KRNH/KEAU ARE THE WILD CARDS.
NOT TOO CONFIDENT IN MUCH DEVELOPMENT NEAR KMSP THANKS TO LIMITED
INSTABILITY AND THE EXPANSIVE CLOUD SHIELD BUT WILL HOLD ONTO VCSH
CB MENTION THIS AFTERNOON AS THE TROUGH APPROACHES. BETTER COVERAGE
EXPECTED FROM KRNH TO KEAU WHERE INSTABILITY IS GREATER. SOUTHERLY
WINDS WILL BECOME WESTERLY AS THE TROUGH PASSES BY MID/LATE EVENING.
SKIES WILL GENERALLY CLEAR OUT BEHIND THE TROUGH AND WINDS WILL
DECREASE. WINDS WILL INCREASE FROM THE WEST LATE THURSDAY MORNING
WITH A FEW CUMULUS CLOUDS DEVELOPING BUT MAIN CLOUD COVER WILL BE IN
THE FORM OF CIRRUS. ..MDB..
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 6, 11:08 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT WED MAY 6 2009
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1208 PM CDT WED MAY 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE WILL SWEEP EAST OVER THE LOWER GREAT LAKES
BY THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF THE
FRONT THIS AFTERNOON AND EARLY EVENING OVER THE UPPER MIDWEST. A FEW
OF THE STRONGER STORMS COULD PRODUCE HAIL...STRONG WINDS AND LOCALLY
HEAVY RAINS...ESPECIALLY OVER PORTIONS OF SOUTH CENTRAL AND EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
UNSETTLED WEATHER WILL CONTINUE INTO SATURDAY. AN STRONG AREA OF
LOW PRESSURE MAY PRODUCE A FEW THUNDERSTORMS ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.
In the hours before
Special weather statement, May 6, 10:00 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 AM CDT WED MAY 6 2009
MNZ083>085-061745-
BLUE EARTH-STEELE-WASECA-
1100 AM CDT WED MAY 6 2009
...HEAVY RAIN JUST SOUTH OF HIGHWAY 14 IN SOUTHERN MINNESOTA...
AT 1157 AM CDT...RADAR INDICATED THAT THUNDERSTORMS CONTINUED TO
DEVELOP FROM FAR EASTERN BLUE EARTH COUNTY ACROSS CENTRAL WASECA AND
STEELE COUNTIES OR FROM EAST OF MAPLETON TO PEMBERTON TO ABOUT
WASECA TO BETWEEN OWATONNA AND STEELE CENTER. THESE STORMS WERE
MOVING VERY SLOWLY NORTHWARD WITH REPEATED DEVELOPMENT TAKING PLACE
OVER THESE AREAS. RAINFALL RATES OF 0.75 TO 1.25 INCHES IN ONE HOUR
ARE POSSIBLE WITH THESE STORMS AS THE SLOWLY MOVE NORTHWARD TOWARDS
HIGHWAY 14. PONDING OF WATER ON ROADWAYS AND LOW SPOTS IS POSSIBLE.
HEAVY RAIN ON THE ORDER OF ONE INCH PER HOUR HAS BEEN REPORTED SOUTH
OF ST. CLAIR IN BLUE EARTH COUNTY.
PEA SIZE HAIL IS ALSO POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF 1 TO POSSIBLY 2 INCHES ARE POSSIBLE FROM THESE
STORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.
&&
MDB
Local storm report, May 6, 12:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HEAVY RAIN BLOOMING PRAIRIE 43.87N 93.05W
05/06/2009 M3.50 INCH STEELE MN LAW ENFORCEMENT
&&
MDBLocal storm report, May 6, 12:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HEAVY RAIN 4 S ST CLAIR 44.02N 93.86W
05/06/2009 E1.00 INCH BLUE EARTH MN BROADCAST MEDIA
ONE INCH OF RAIN IN ONE HOUR.
&&
MDBLightning, Stearns
- When
- May 6, 3:00 PM CST
- Where
- Stearns County, 1.02 mi ENE of Waite Park
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 45.556, -94.201
Several thunderstorms developed across the St. Cloud area the afternoon of May 6th. An individual was working in his backyard at the time one of the thunderstorms moved through and was struck by lightning. The injuries related to the lightning strike caused his unfortunate death six days later.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, May 6, 2009$1.4 million · EF2 · 30 events
- Rip Current in Texas, May 6, 20091 death · 1 event
- Tornadoes and Flash Flood in Alabama, May 6, 2009$1.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Arkansas, May 6, 2009$565,000 · EF1 · 8 events
- Flood in Alaska, May 6 to 8, 2009$1.4 million · 1 event
- Flood in Alaska, May 6 to 7, 2009$715,000 · 1 event
- Tornadoes and Hail in Oregon, May 6, 2009$156,000 · EF1 · 5 events
- Flood in Alaska, May 6 to 8, 2009$500,000 · 1 event
- Flooding and Hail in Georgia, May 6, 2009$327,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Winds in Arkansas, May 6, 2009$312,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 6, 2009$165,000 · 61 kt wind · 12 events
- Tornado and Damaging Wind in Washington, May 6, 2009$30,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164728.